Virginia, 2006

Damaging Wind in Virginia, June 2, 2006

June 2, 2006 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts estimated up to 70 mph in South Boston which created power outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced wind gusts estimated up to 70 mph in South Boston which created power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 12:59 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 2, 12:59 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT FRI JUN 2 2006

.AVIATION...
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS
EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND
WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL
PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND
GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS
DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH
LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL
INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY.

&&

.PREV DISCUSSION...
 (ISSUED 1126 AM EDT FRI JUN 2 2006)

SHORT TERM /REST OF TODAY/...
NO CHANGES PLANNED TO GOING FCST. SFC FRONT IS APPROACHING FROM
THE WEST...THUS LOOK FOR INCREASED THREAT OF SHRA/TSRA AS WE GO
INTO THE AFTN/EVE.

12Z SFC ANALYSIS SHOWS A SFC COLD FRONT ALONG A PIT-CVG-MEM
LINE...WITH A WEAK SFC WAVE ALONG THE FRONT IN THE VCNTY OF CVG.
THIS SFC LOW IS FCST TO DEEPEN AS IT MOVES NORTHEAST TO ALONG THE
MASON DIXON THIS EVENING. ASIDE FROM SOME MID DECK THIS
MORNING...AREAS SOUTH AND EAST OF THE FRONT SHOULD HEAT UP THIS
AFTN WITH SBCAPES OF 1500 TO 2000 J/KG. LOW LEVEL WIND FIELDS ARE
FCST TO INCREASE THIS EVENING AS THE SFC LOW STRENGTHENS...SO
ANTICIPATE DEEP CONVECTION TO BECOME MORE ORGANIZED. INCREASED
VEERING OF LOW LEVEL WIND PROFILES ARE FCST EAST OF THE
MTNS...0-3KM SRH OF 100-150...SO THINK THERE IS A CONCERN FOR SVR
THREAT LATE THIS AFTN/EVE FOR PARTS OF THE MID ATLANTIC.

SIMILAR TO YESTERDAY...THE DEEP CONVECTION WILL BE VERY RAIN
EFFICEINT. PWATS AOA 1.5...LOW LCL...AND WARM CLOUD DEPTH WILL
CONTRIBUTE TO TORRENTIAL DOWNPOURS. FLOOD WATCHES HAVE BEEN POSTED
JUST NORTH OF THE CWA...CLOSER TO THE FCST TRACK OF THE SFC LOW.
STRONG LOW LEVEL MOISTURE CONVERGENCE IS EXPECTED WITH AND JUST
EAST OF THE LOWS TRACK. FARTHER SOUTH...THE STORMS SHOULD BE MORE
TRANSIENT PER FCST INCREASE IN THE WESTERLIES...AND WILL THUS
HOLD OFF ON ANY FLOOD HEADLINES ATTM. THAT SAID...WILL CLOSELY
MONITOR THE DEVELOPMENT AND FORWARD SPEED OF THE CONVECTION THIS
AFTERNOON. WHILE FLASH FLOOD GUIDANCE NUMBERS ARE HIGH...RAINFALL
RATES ARE LIKELY TO BE INTENSE WITH 2 INCH AMOUNTS IN A SHORT PD
OF TIME. IF PROGRESSION DOES NOT FALL WITHIN MY
EXPECTATIONS...THEN MAY NEED TO CONSIDER A FLOOD WATCH FOR PARTS
OF OUR CWA FOR THIS EVENING.

PREV DISCUSSION...
 (ISSUED 651 AM EDT FRI JUN 2 2006)

AVIATION...

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN THE OHIO VALLEY TO
MOVE EAST TODAY TRIGGER STORMS IN THE MOUNTAINS BY EARLY
AFTERNOON. WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG THE CENTRAL
AND SOUTHERN APPALACHIANS LATE IN THE DAY...THEN MOVE EAST ACROSS
THE FOOTHILLS AND PIEDMONT...LASTING WELL INTO THE EVENING. A
STRENGTHENING COLD FRONT WILL REACH THE WESTERN FORECAST AREA LATE
TONIGHT WHICH WILL CONTINUE THE THREAT FOR SHOWERS AND
THUNDERSTORMS THROUGH THE END OF THE FORECAST PERIOD. MVRF TO IFR
CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY
RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST
AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S.

PREV DISCUSSION...
 (ISSUED 349 AM EDT FRI JUN 2 2006)

SHORT TERM /TODAY THROUGH SUNDAY NIGHT/...

STRONG SHORT WAVE COMING LOCATED ON THE WATER VAPOR LOOP IN THE MID
MISSISSIPPIY VALLEY WILL REACH THE FORECAST AREA(FA) TONIGHT. THE
PERIOD OF BEST LIFT WILL BE FROM 00Z SATURDAY THROUGH 00Z SUNDAY.
THEN THE UPPER LOW CLOSES OFF OVER THE EASTERN GREAT LAKES WITH
ADDITIONAL SHORT WAVES ROTATING AROUND THIS SYSTEM WHICH WILL LEAD
TO A CONTINUES CHANCE OF PRECIPITATION FOR THE COUNTY WARNING AREA
THROUGH SUNDAY NIGHT. WILL BE SLOWING DOWN TIME OF HIGHEST CHANCE OF
RAIN...SIGNIFICANTLY RAISING CHANCE OF RAIN TONIGHT ESPECIALLY IN
THE PIEDMONT AND IN THE FAR WEST.

AT THE SURFACE...THE COLD FRONT CURRENTLY EXTENDS FROM CENTRAL
PENNSYLVANIA TO A LOW IN SOUTHEAST MISSOURI THEN INTO THE SOUTHERN
PLAINS. TIMING OF THE FRONT HAS SLOWED ON THE PAST FEW MODELS RUNS.
00Z NAM AND GFS NOW HAVE FROTAL PASSAGE ON SATURDAY. THE 850 MB
FRONT COMES THROUGH EARLY SATURDAY MORNING WITH THE BETTER COLD AIR
ADVECTION LAGGING BEHIND UNTIL SATURDAY NIGHT. A LOW MOVING
NORTHEAST ALONG THE FRONT THIS AFTERNOON AND EVENING WILL ENHANCE
THE CONVERGENCE AND LIFT IN THE WESTERN COUNTY WARNING AREA TODAY.
THEN ONCE THIS LOW MOVE INTO NORTHERN VIRGINIA THE SURFACE FRONT
WILL PUSH THROUGH AND WILL BE SOUTHEAST OF THE FORECAST AREA BY 00Z
SUNDAY. SINCE THE FRONT IS COMING THROUGH SLOWER HAVE RAISED MINIMUM
TEMPERATURES FOR TONIGHT.

MODELS KEEP HIGH RELATIVE HUMIDITY OVER THE REGION THROUGH
SATURDAY NIGHT. EAST OF THE MOUNTAINS MAY CLEAR OUT TEMPORARILY
BEHIND THE FRONT ON SATURDAY BUT ENOUGH LOW LEVEL MOSITURE LEFT THAT
WHEN COLD POOL ALOFT ARRIVES SCATTERED STRATOCUMULUS WILL DEVELOP.

LONG TERM /MONDAY THROUGH THURSDAY/...

NO CHANGES AT THIS TIME.

AVIATION...

SHOWERS AND TSTMS WILL AGAIN BE NUMEROUS (PROBABLY MORE SO THAN ON
THURSDAY) ACROSS THE SERVICE AREA THIS AFTN AND EVENING AS COLD
FRONT BEARS DOWN ON THE REGION. ADDED A PERIOD OF PREVAILING
THUNDERSTORMS FOR MOST SITES FOR A FEW AFTN HOURS TODAY. ACTIVITY
SHOULD BE SLOWLY TAPERING OFF FROM 00Z TO 06Z. OTHERWISE LOOKING
AT MORE FOG THIS MORNING THAN YDAY DUE TO TODAYS RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 2, 1:43 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-031200-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
243 PM EDT FRI JUN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY
AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS
PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LAWRENCE

In the hours before

Special weather statement, Jun 2, 1:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI JUN 2 2006

VAZ044-058-021930-
HALIFAX VA-PITTSYLVANIA VA-
226 PM EDT FRI JUN 2 2006

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX
COUNTIES...

AT 225 PM EDT...NATIONAL WEATHER SERVICE  DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM
EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM
EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT...

EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND
GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jun 2, 2:16 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 2 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-022115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
316 PM EDT FRI JUN 2 2006

...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTEROON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
AFTERNOON AND EVENING. MAJORITY OF THE THUNDERSTORMS WILL PRODUCE
HEAVY RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR.
THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS...STREETS AND UNDER PASSES. IN ADDITION...THE
STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL.

RCS

The radar

The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
June 2, 2:20 PM EST
Where
Halifax County, South Boston
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
36.700, -78.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516133.